Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 9, 2021Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 11:21 PM EDT for Rockingham County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 11:21 PM EDT (03:21 UTC)
Expired
Apr 9, 2021, 11:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS81 KRNK 100321
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1121 PM EDT Fri Apr 9 2021

NCZ005-VAZ043-044-100345-
Rockingham-Henry-Pittsylvania-
1121 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN 
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY 
COUNTIES...

At 1120 PM EDT, a strong thunderstorm was located near Stoneville,
moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eden...
Mayfield...
Aiken Summit...
Sandy Level...
Cascade...
and Draper.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3641 7985 3647 7989 3665 7966 3649 7952
TIME...MOT...LOC 0320Z 235DEG 16KT 3647 7983 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 9:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 9, 9:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
925 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend. Dry weather is
expected behind this system for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 915 PM EDT Friday...

Instability lingers in areas this evening, but where it matters
most should be dropping as an almost stalled boundary is trying
to lift northward back into our NC/southern VA counties down
near Danville. However, with so much convection today leftover
boundaries remain a risk of keeping things going around
southside. Overall though, we should be on a downward trend as
this area of convection lifts northward. Most CAMs aren't
handling this area well, besides some of the most recent runs of
the HRRR. Dissipation should continue as it lifts toward
Danville, likely bringing another round of just rain there
before fully breaking down after lifting north of there.

Will start to evaluate dropping the rest of the watch that's
currently out for the area with convection remaining within a
tame level now and conditions no longer very supportive of
prolonged severe storms like what we saw this afternoon. Will
need just a bit more time to see how they interact within the
environment there.

Still monitoring this system that arrives tomorrow: the overall
census hasn't changed where the greatest threat from it looks to
be heavy rainfall, with low end severe threat still present.

Previous Discussion...
As of 305 PM EDT Friday...

Partial clearing will lead to patchy fog into Saturday morning.

An occluded low over the Mid West will push another short wave over
the area along with a cold front Saturday afternoon. This front will
have more in the way of heavy rain as oppose to severe weather.
However, do not be surprise if you hear a rumble of thunder.
Rainfall amounts will range from a quarter to half of an inch.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM EDT Friday...

     Stormy conditions come to an end Saturday night as drier air
arrives to round out the weekend into early next week...

Our strong closed area of low pressure will continue to stack
and drift toward southern Michigan late Saturday into the first
half of Sunday. Meanwhile at the surface a warm frontal boundary
with a secondary shortwave impulse will continue north from the
Mid-South into the Carolinas and southwest Virginia late
Saturday evening and night. With this wave pushing north along
the warm front we should have ample lift for heavy showers and
storms. The NAM3km, GFS, and Euro all illustrate this in some
shape or form with subtle timing differences during the early to
late Saturday evening and overnight period. For that reason the
Storm Prediction Center has blanked the area in a marginal risk
for severe weather with the biggest threats overall being
damaging winds and hail. An isolated tornado cannot be ruled out
especially along the warm frontal boundary where models such as
the NAM 3KM and ARW continue to show some decent bulk effective
shear values around 30-40 knots with surface based/MLCAPE
values around 1,000 j/kg.

The warm front will continue north heading into late Saturday
night before the cold front crashes in from the west heading
into early Sunday morning. This will be our prime period for the
heaviest rainfall across the region with amounts ranging
between 0.5-1.5 inches. Locally heavier amounts cannot be ruled
out especially with any thunderstorms that we do see. As of now
we are not highlighted under any excessive rainfall concerns but
with ample moisture in place as PWATS sit close to 1.0" any
storm that may sit over an area could create localized poor
drainage flooding/ponding on roadways.

By late Sunday morning into midday we should start to see a
drying trend from west to east across the region. Our upper
level wave and strong closed low will continue north and east
while westerly flow takes over at the surface. Winds look to top
out between 5-15 mph with gust approaching 10-20 mph west of
the Blue Ridge.

Brief surface high pressure builds in from our south Monday
before another cold frontal boundary swings in late. This
boundary will be associated with our closed low that looks to
set up shop over the upper Great Lakes region the next few days
sending several waves of energy our way. For that reason I went
ahead and kept shower chances in for our mountain counties late
Monday night into Tuesday morning. This is in line with both the
Euro and Canadian which are less aggressive compared to the GFS
which spreads heavier precipitation further east over the
region.

We dry out again Tuesday afternoon and evening before another
impulse of energy heads our way heading into midweek.

Temperatures look to remain at or above average through the
period with widespread highs in the 60s and 70s through Tuesday
and overnight lows in the 40s and 50s.

Confidence remains moderate to high in the short term period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...

     Increasing chances for showers along with a cooling trend
heading into later next week...

Overall the pattern remains unsettled with several weak waves
of energy pivoting through the larger overall flow for the
latter half of the week. Now it won't be raining all the time
during this period with most of the synoptic models painting
chance PoPs along and west of the Blue Ridge in favored upslope
areas. Even outside these locations though a few scattered
showers cannot be ruled out each day with the best chances for
rain Friday and Saturday. This is due in part to another closed
area of low pressure this time over eastern Canada sending
multiple weak impulses south through northern England and into
our region.

With shower activity and extra cloud cover around temperatures
will suffer a bit. We will start the period above normal with
highs in the upper 60s and low 70s Wednesday before trending
into low to mid 60s Thursday and Friday. SOme locations by
Friday afternoon west of the Blue Ridge could struggle to push
60 degrees.

Confidence remains moderate in the long term period in
particularly for precipitation chances and timing of the weak
upper level waves.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 925 PM EDT Friday...

Most areas have recovered from today's storms and low clouds
that plagued flight conditions. DAN remains the only site still
under the threat of additional rain/storms with a weak boundary
lifting toward the north at the moment. With instability
dropping, should mostly just be rainfall by the time the system
gets to the area.

For tonight, the game plan remains of fog and low clouds
developing late in the night, early tomorrow morning, besides
for BLF and LWB. Areas that received precipitation will be most
prone at fogging in, so ROA will likely only get low clouds.
DAN and LYH both look like they should be impacted the most.

Conditions improve tomorrow morning, especially depending on
how far east the TAF sites are: low clouds and isolated showers
develop ahead of a frontal system that will bring heavy
rainfall late in the afternoon/early evening, which is being
advertised for TAF sites west of the Blue Ridge.

Extended Aviation Discussion...

Unsettled weather is expected this weekend as a frontal system
works its way across the mountains late Saturday afternoon and
Saturday night as a cold front crosses the region. Poor flight
conditions may linger into the first half of Sunday before
improving conditions Sunday afternoon and through early next
week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/RR
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCS/RR
Hazardous weather outlook, Apr 9, 9:54 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
954 PM EDT Fri Apr 9 2021

NCZ001>003-018>020-VAZ007-009>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-110200-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Campbell-Appomattox-Buckingham-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
954 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A frontal system is expected to pass through the Mid-Atlantic mid to
late afternoon Saturday. With the front comes the possibility of
isolated to scattered storms, along with locally heavy rainfall. A
few storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-VAZ032-043-044-058-110200-
Stokes-Rockingham-Caswell-Patrick-Henry-Pittsylvania-Halifax-
954 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia and southwest Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A frontal system is expected to pass through the Mid-Atlantic mid to
late afternoon Saturday. With the front comes the possibility of
isolated to scattered storms, along with locally heavy rainfall. A
few storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 9, 8:28 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 W BLAIRS              36.68N 79.42W
04/09/2021  M1.25 INCH       PITTSYLVANIA       VA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

VFJ
Special weather statement, Apr 9, 8:43 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
843 PM EDT Fri Apr 9 2021

NCZ003-100130-
Surry-
843 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY COUNTY...

At 843 PM EDT, a strong thunderstorm was located over Level Cross, or
near Pilot Mountain, moving northeast at 15 mph.

Pea size hail is possible with this storm along with locally heavy
rainfall and frequent lightning.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Pilot Mountain State Park...
Level Cross...
Woodville...
and Siloam.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3629 8054 3628 8057 3627 8059 3635 8069
      3656 8057 3655 8044 3634 8045 3627 8054
TIME...MOT...LOC 0043Z 217DEG 14KT 3637 8059

RAB
Special weather statement, Apr 9, 8:46 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EDT Fri Apr 9 2021

NCZ004-100130-
Stokes-
846 PM EDT Fri Apr 9 2021

...STRONG THUNDERSTORMS TO IMPACT STOKES COUNTY...

At 845 PM EDT, a cluster of strong thunderstorms was located near
Danbury with another near King, moving northeast at 30 mph.

Pea size hail is possible with this storm. Heavy rainfall and
frequent lightning can be expected with these storms as they impact
much of Stokes county during the next hour.

Locations impacted include...
Danbury...
Sandy Ridge...
Dillard...
Prestonville...
Ayersville...
Hanging Rock State Park...
and Capella.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3647 8038 3655 8023 3654 8003 3639 8003
      3629 8032
TIME...MOT...LOC 0045Z 244DEG 24KT 3646 8023

RAB
Special weather statement, Apr 9, 9:07 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT Fri Apr 9 2021

NCZ005-100145-
Rockingham-
907 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM COUNTY...

At 905 PM EDT, a strong thunderstorm was located near Reidsville,
with another developing near Mayodan, both moving northeast at 15
mph.

Half inch hail is possible with these storms along with locally
heavy rainfall and frequent lightning.

Locations impacted include...
Reidsville...
Wentworth...
Mayfield...
Oregon Hill...
Intelligence...
Harrisons Crossroads...
and Ruffin.

Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3636 7994 3654 7956 3654 7951 3635 7953
      3631 7971
TIME...MOT...LOC 0105Z 246DEG 12KT 3637 7967

RAB
Special weather statement, Apr 9, 9:25 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
925 PM EDT Fri Apr 9 2021

NCZ004-100215-
Stokes-
925 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY THROUGH 1015 PM
EDT...

At 923 PM EDT, a strong thunderstorm was located just north of
Pinnacle or just east of Pilot Mountain, moving east at 10 mph.

This storm has the potential to produce pea to dime-sized hail,
frequent lightning, and locally heavy rainfall.

Locations impacted include...
Walnut Cove...
Danbury...
King...
Pinnacle...
Hanging Rock State Park...
Capella...
and Meadows.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8045 3641 8045 3654 8026 3654 8022
      3630 8009
TIME...MOT...LOC 0123Z 252DEG 9KT 3637 8038

RAB
Special weather statement, Apr 9, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1121 PM EDT Fri Apr 9 2021

NCZ005-VAZ043-044-100345-
Rockingham-Henry-Pittsylvania-
1121 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY
COUNTIES...

At 1120 PM EDT, a strong thunderstorm was located near Stoneville,
moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eden...
Mayfield...
Aiken Summit...
Sandy Level...
Cascade...
and Draper.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3641 7985 3647 7989 3665 7966 3649 7952
TIME...MOT...LOC 0320Z 235DEG 16KT 3647 7983

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:20 PM EDTSpecial Weather StatementRNKCarroll25 min
Apr 10, 4:51 PM EDTSpecial Weather StatementRNKCarroll24 min
Apr 10, 6:07 PM EDTSpecial Weather StatementRNKPatrick23 min
Apr 9, 8:43 PM EDTSpecial Weather StatementRNKSurry47 min
Apr 9, 8:46 PM EDTSpecial Weather StatementRNKStokes44 min
Apr 9, 9:07 PM EDTSpecial Weather StatementRNKRockingham38 min
Apr 9, 9:25 PM EDTSpecial Weather StatementRNKStokes50 min
Apr 9, 11:18 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Apr 10, 5:38 PM EDTSpecial Weather StatementRNKSurry37 min
Apr 10, 7:23 PM EDTSpecial Weather StatementRNKYadkin37 min
Apr 10, 7:43 PM EDTSpecial Weather StatementRNKSurry, Yadkin32 min
Apr 10, 7:57 PM EDTAreal Flood AdvisoryRNKAshe, Watauga3 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.